Related Experiment Video
Updated: Jun 2, 2026

LDL Cholesterol Uptake Assay Using Live Cell Imaging Analysis with Cell Health Monitoring
Published on: November 17, 2018
Simvastatin-induced myopathy, the role of interaction with diltiazem and genetic predisposition
1Division of Clinical Pharmacology, Department of Medicine and Therapeutics, The Chinese University of Hong Kong, Prince of Wales Hospital, Shatin, Hong Kong.
What Is Known And Objective:
Diltiazem shows a pharmacokinetic interaction with statins that are CYP3A substrates but this may not result in myopathy unless additional genetic or clinical factors are present. Subsequent changes in treatment or underlying disease may result in a delayed onset of this adverse affect. Our objective is to report on two cases of statin-induced myopathy associated with concomitant use of diltiazem and other contributing factors, and to briefly review the related literature.
Comment:
A 63-year-old Chinese woman with hypertension and familial hypercholesterolaemia (FH) taking diltiazem 90 mg twice daily had elevation of creatine kinase (CK) to 4016 U/L and alanine aminotransferase (ALT) to 165 IU/L 4 weeks after increasing the dose of simvastatin from 40 to 80 mg daily. Another 80-year-old Chinese woman with FH, mild vascular dementia and hypertension was hospitalized with bilateral lower limb weakness associated with raised CK (8869 IU/L), lactate dehydrogenase (1384 IU/L) and ALT (288 IU/L) after taking diltiazem 60 mg twice daily with simvastatin 40 mg for 11 months. Statin-associated myopathy was suspected and simvastatin was stopped in both cases, and symptoms resolved and all laboratory parameters returned to normal in 2 weeks. The myopathy in both cases is likely to have resulted from an interaction of higher doses of simvastatin with diltiazem through inhibition of CYP3A enzymes and drug transporters. The strength of simvastatin-diltiazem interactions in the two cases estimated by the Drug Interaction Probability Scale (DIPS) indicated a possible association.
What Is New And Conclusion:
The two cases reported here and the brief literature review emphasize the potential interaction between two drugs frequently coadministered, simvastatin and diltiazem and we suggest that diltiazem should not be used with higher doses of those statins metabolized by CYP3A such as simvastatin or atorvastatin and even with lower doses caution should be exercised in patients who may have cause for impaired metabolism.
Related Concept Videos
Lipid-Lowering Drugs: Statins and Miscellaneous Agents
Pharmacogenetic Phenotypes: Alterations in Pharmacokinetics, Drug Targets and Biologic Milieu
Antiarrhythmic Drugs: Class IV Agents as Calcium Channel Blockers
Verapamil, a calcium channel blocker, inhibits calcium movement across myocardial cell membranes and vascular smooth muscle. This results in the dilation of coronary and...
Effect of Hepatic Disease on Pharmacokinetics: Dose Adjustments Due to Hepatic Impairment
Drug toxicity: Idiosyncratic Reactions
Pharmacogenomics: Identification of New Drug Targets